Dextromethorphan, also known as DXM, is an active ingredient cough suppressant in cough medicines. Dextromethorphan (DXM) on its own can cause a high, however, it is most often found in cold and flu medicines that can enhance the effects of DXM when taken synergically. Other ingredients found are things like acetaminophen or pseudoephedrine. When this is taken as directed, the drug is very safe and effective. However, when it is taken in large doses, it can cause a psychedelic effect. The effects can range from similarity to marijuana to ecstasy to PCP. The high will generally begin to start within 15-30 minutes after consumption and last anywhere from 3- 6 hours. According to an article written by the DEA:
There were 12,077 case mentions, 9,223 single exposures, and one death related to dextromethorphan preparations (not otherwise classified or in combination with other substances) for 2016.
Recreation use of DXM cough syrup is extremely dangerous and also has a high likelihood of being abused. If you or a loved one abuse DXM recreationally, getting help for your addiction is very important if you want to be healthy.
What Does A DXM Cough Syrup High Look Like?
DXM has been known to become habit-forming and has an intoxicating effect when taken in high doses. Repeated use of high doses can do serious damage to a person’s body. Not only is the risk for overdose very likely, but it also impairs a person’s cognitive function and memory. It is very possible to abuse this drug and it can even cause a life-threatening overdose. When a person is high on DXM, the symptoms will include:
- Impaired motor skills
- Audio hallucinations
- Visual hallucinations
- Dissociative experiences
- Nausea and/or vomiting
- High blood pressure
- Increased heart rate
- An agitated state
- An elevated body temperature
Signs and symptoms of a dextromethorphan overdose include:
- Breathing problems such as irregular or shallow breathing
- Bluish colored lips and fingernails (due to lack of oxygen)
- Blurred vision
- Stomach or intestinal pain
- Blacking out
- Extreme tiredness
- Changes to blood pressure
- Heart palpitations
- Elevated body temperature
- Muscle twitching
If someone is overdosing on DXM cough syrup, they will require immediate medical help. There are no drugs that can counteract an overdose on this drug so the only way to survive is with the help of medical professionals. This is so the patient can be stabilized and monitored until they are no longer in a life-threatening situation.
How Can I get Sober from DMX Abuse?
If you or someone you love are ready to take the necessary steps to get sober, the best way to start is with a medically assisted detox process. Withdrawal symptoms are very likely with a person who is abusing or addicted to DXM cough syrup. They will experience things like insomnia, cold flashes, diarrhea, vomiting, muscle and bone aches, weight loss, as well as strong cravings for the drug which makes it that much harder to get off of them on your own. Medical detox is always recommended and your doctors will come up with the best plan for you to safely detox the DXM cough syrup from your system.
Once you have detoxed, the best and safest option to get off of and stay off this drug is by the use of one of the many treatment programs we offer at Recreate Life Counseling. We offer many different treatment programs that provide therapeutic education and guidance for each individual to help them safely reintegrate into society. With the help of our team of therapists, we offer one on one, group therapy, as well as many other specialized options to fit each person’s needs. Treatment for this drug requires a multi-layered approach for maximum success. We want to make sure you have the tools you need to avoid relapse in the real world.
Addiction and abuse aren’t an easy thing to face. Luckily you do not have to face it on your own. Our admissions counselors and professionals are available around the clock. We are ready to help you or a loved one overcome the disease of addiction. Now is the time to change your life. Let us help you do it.